Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 169, NWS Lincoln, IL

August 18, 2001Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2001, 5:15 PM CDT for Crawford County, Illinois. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 5:15 PM CDT (22:15 UTC)
Expired
Aug 18, 2001, 6:15 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Crawford County, IL

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:17 PM CDTHail 0.75Oblong, ILDime size hail was reported in Oblong, Robinson and Palestine.
Aug 18, 5:30 PM CDTThunderstorm Wind 50 EDuncanville, ILThunderstorm winds caused minor shingle damage to one home, blew over a large tree, as well as numerous tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Aug 18, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS53 KILX 182215
SVRSPI
ILC033-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
515 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OBLONG...OR ABOUT 11 MILES SOUTHWEST OF
  ROBINSON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW HEBRON
  ROBINSON
  EATON
  FLAT ROCK
  PALESTINE
  HUTSONVILLE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

HEDGES

LAT...LON 3905 8797 3886 8794 3886 8756 3914 8767

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 2:45 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT SAT AUG 18 2001

SEVERE THUNDERSTORMS RAPIDLY DEVELOPED JUST AFTER NOON OVER HEART OF
IL WITH TOR/SVR ISSUED FOR SEVERAL COUNTIES. NEAR GRAPE FRUIT SIZE
HAIL 3.75 INCH DIAMETER REPORTED IN SAN JOSE IN FAR NW LOGAN COUNTY
AROUND 1239 PM. FORECAST CHALLENGE IS TIMING ENDING OF CONVECTION
TONIGHT SE OF THE IL RIVER AND SVR EARLY. THEN ADDRESSING POSSIBLE
LINGERING SHOWERS SUNDAY WHEN CLOUDS TO CLEAR AND HOW MUCH COOLING
WE GET. LEANING WITH ETA MODEL THIS RUN WHICH AVN IS SIMILAR TO.

19Z SURFACE ANALYSIS HAS DEEPENING LOW 1007 MB JUST W OF KSPI WITH
ANOTHER LOW JUST N OF KMSN IN SOUTHCENTRAL WI. INTENSE UPPER LEVEL
SHORT WAVE NEAR 30 UNITS SEEN ON WATER VAPOR AND VISIBLE OVER FAR SE
MN S OF KRST NEAR THE IA BORDER. THIS COLD CORE FEATURE AND 40-55 KT
500 MB JET INTERACTING WITH UNSTABLE AIR MASS SPARKING SVR STORMS
THIS AFTERNOON BETWEEN THE IL RIVER AND I-72. SSW WINDS 10 TO 20 MPH
AND GUSTS 20 TO 30 MPH WARMED TEMPS INTO MID TO UPPER 80S AHEAD OF
STORMS FROM I-72 S...WHILE STORMS N OF I-72 COOLED TEMPS TOWARD
DEWPOINTS FROM 65 TO 70. STRONGER WIND FIELDS AND INSTABILITY WITH
STEEPER LAPSE RATES THAN EXPECTED 24 HOURS AGO. SPC UPGRADED AREAS
E OF IL RIVER FROM SLIGHT INTO MODERATE RISK AREA WITH SCT-NUMEROUS
SVR STORMS AND TORNADOES POSSIBLE.

MODELS BRING VIGOROUS SHORT WAVE TO MI/IN BORDER BY 12Z/SUN WITH
ASSOCIATED LOW AND COLD FRONT MOVING EAST INTO IN BY 06Z. GROUPING
ZONES BY TOR WATCH ORIENTATION E OF IL RIVER AND MENTION SVR EARLY
WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. NEW TOR
WATCH POSSIBLE OVER SE CWFA TOO. CHANCE POPS OF CONVECTION W OF IL
RIVER THIS EVENING WITH UPSTREAM PIVOTING CONVECTION OVER EAST IA.
THUNDERSTORMS DIMINISHING BY MIDNIGHT EAST WITH PASSAGE OF FRONT.
UPPER LEVEL LOW NEAR KDTW IN FAR SE LOWER MI SUNDAY WITH 500 MB
TEMPS AROUND 12C. KEEPING LAPSE RATES STEEP ENOUGH FOR INSTABILITY
SCT SHOWERS NE CWFA AND BKN-OVC SKIES. ETA KEEPS QPF JUST NE OF
CENTRAL IL WHILE NGM AND AVN HAVE QPF EAST OF I-57. MODELS CONTINUE
CLEARING SKIES SUNDAY NIGHT AS 1022 MB HIGH PRESSURE NOSES INTO THE
MISSISSIPPI VALLEY.

FWC/MAV/FAN TEMPS CLOSE NEXT 4 PERIODS AND FOLLOWED. LOWS AROUND 60
TONIGHT WITH 60-65 SE. COOLER HIGHS SUNDAY IN MID TO UPPER 70S WITH
KLWV NEAR 80. LOWS SUNDAY NIGHT IN MID TO UPPER 50S. HIGHS MON NEAR
80 NE AND 80 TO 85 SW.

MEDIUM RANGE MODELS CONTINUE TO TAKE STRONG UPPER LEVEL RIDGE OVER
WESTERN US EAST INTO THE EASTERN US DURING MID/LATE WEEK. AFTER A
COOLER START TO THE WEEK...EXPECT SUMMERTIME WARMTH AND HUMIDITY
DURING MID AND LATE WEEK WITH HIGHS IN MID TO UPPER 80S. MCS
ACTIVITY CONTINUES TO PASS NEAR CENTRAL IL TUE WITH MOST QPF PASSING
N OF I-80. ANOTHER CHANCE OF CONVECTION NEXT WEEKEND AS AN UPPER
LEVEL LOW DRIFTS N ACROSS THE LOWER MS VALLEY.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI EB 059/078 056/079 056 07510
PIA EB 059/076 055/078 055 07420
DEC EB 059/077 056/079 056 07520
CMI CB 059/075 054/079 054 07630
MTO EB 062/077 059/081 059 07620
LWV EB 064/080 061/083 061 07620

.ILX...NONE.

HUETTL

In the hours before

Local storm report, Aug 18, 4:04 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
404 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    WAPELLA                   IL   TORNADO
08/18/01   DE WITT                        TREES DOWN. LINE TO
                                          MCLEAN. TREES ACROSS ROADS.
                                          GRAIN BIN LEVELED. REPORTED
                                          BY ESDA AND SHERIFF.

0200 PM    WELDON                    IL   WIND DAMAGE
08/18/01   DE WITT                        DAMAGE TO OUTBUILDINGS.
                                          REPORTED BY ESDA.

0200 PM    5 NE CLINTON              IL   WIND DAMAGE
08/18/01   DE WITT                        NUCLEAR PLANT DAMAGE.
                                          REPORTED BY ESDA.

0315 PM    ST JOSEPH                 IL   TORNADO
08/18/01   CHAMPAIGN                      TORNADO REPORTED BY TV
                                          METEOROLOGIST.

0247 PM    5 NW MANSFIELD            IL   TORNADO
08/18/01   PIATT                          BUILDINGS DAMAMGED.
                                          REPORTED BY ESDA.

0250 PM    DE LAND                   IL   TORNADO
08/18/01   PIATT                          DAMAGE TO BUILDINGS.
                                          REPORTED BY ESDA.

0226 PM    BROADWELL                 IL   .75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY FORMER NWS
                                          EMPLOYEE.

0315 PM    BUFFALO                   IL   .75 INCH HAIL
08/18/01   SANGAMON                       REPORTED BY ESDA.

0320 PM    MECHANICSBURG             IL   1.00 INCH HAIL
08/18/01   SANGAMON                       REPORTED BY ESDA.

0329 PM    IVESDALE                  IL   1.00 INCH HAIL
08/18/01   CHAMPAIGN                      REPORTED BY ESDA.
Local storm report, Aug 18, 4:11 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
411 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    IVESDALE                  IL   1.75 INCH HAIL
08/18/01   CHAMPAIGN                      REPORTED BY ESDA.

0327 PM    MONTICELLO                IL   .75 INCH HAIL
08/18/01   PIATT                          REPORTED BY STATE POLICE.

0341 PM    4 N PESOTUM               IL   1.75 INCH HAIL
08/18/01   CHAMPAIGN                      REPORTED BY STATE POLICE.

0341 PM    PESOTUM                   IL   .75 INCH HAIL
08/18/01   CHAMPAIGN                      DIME SIZED HAIL REPORTED
                                          NORTH OF PESOTUM BY STATE
                                          POLICE.

0348 PM    TOLONO                    IL   1.75 INCH HAIL
08/18/01   CHAMPAIGN                      REPORTED BY ESDA.

JSM
Local storm report, Aug 18, 4:21 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
421 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    5 W DECATUR               IL   1.75 INCH HAIL
08/18/01   MACON                          REPORTED BY STATE POLICE.

0315 PM    5 NE DECATUR              IL   1.75 INCH HAIL
08/18/01   MACON                          REPORTED BY STATE POLICE.

0330 PM    ATWOOD                    IL   60 MPH TSTM WIND GUST
08/18/01   PIATT                          REPORTED BY COOP OBSERVER
                                          AND SHERIFF. MINOR INJURIES
                                          AT FESTIVAL. POWER POLES
                                          DOWN. TREE BRANCHES DOWN.

0406 PM    BROADLANDS                IL   1.50 INCH HAIL
08/18/01   CHAMPAIGN                      REPORTED BY ESDA,

0419 PM    MORRISONVILLE             IL   1.00 INCH HAIL
08/18/01   CHRISTIAN                      REPORTED BY COOP OBSERVER.

JSM
Local storm report, Aug 18, 4:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
446 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    MORRISONVILLE             IL   1.25 INCH HAIL
08/18/01   CHRISTIAN                      COVERED THE GROUND.
                                          REPORTED BY ESDA.

0420 PM    SIDELL                    IL   2.00 INCH HAIL
08/18/01   VERMILION                      REPORTED BY ESDA.

0415 PM    ALLERTON                  IL   2.00 INCH HAIL
08/18/01   VERMILION                      REPORTED BY ESDA.

JSM
Local storm report, Aug 18, 4:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
457 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    ARGENTA                   IL   .75 INCH HAIL
08/18/01   MACON                          HAIL REPORTED THROUGHOUT
                                          THE COUNTY BY FIRE
                                          DEPARTMENT.

0400 PM    ARGENTA                   IL   WIND DAMAGE
08/18/01   MACON                          LARGE TREE FELL ON ROOF OF
                                          HOUSE. REPORTED BY FIRE
                                          DEPARTMENT.

0359 PM    PHILO                     IL   .75 INCH HAIL
08/18/01   CHAMPAIGN                      REPORTED BY COOP OBSERVER.

JSM
Special weather statement, Aug 18, 5:00 PM CDT, 15 minutes before
ILZ044-045-049>051-053-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT SAT AUG 18 2001

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 6 PM HAS BEEN
CANCELED FOR THE FOLLOWING CENTRAL ILLINOIS COUNTIES...

SCOTT...MORGAN...SANGAMON...MACON...PIATT AND CHAMPAIGN.

SEVERE THUNDERSTORMS WILL CONTINUE INTO MID EVENING SOUTH
OF I-72 AROUND I-70.

KMH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:59 AM CDTTornado WarningILXMason61 min
Aug 18, 12:24 PM CDTTornado WarningILXLogan, Tazewell66 min
Aug 18, 12:28 PM CDTSevere Thunderstorm WarningILXMcLean62 min
Aug 18, 1:01 PM CDTSevere Thunderstorm WarningILXMason44 min
Aug 18, 1:23 PM CDTSevere Thunderstorm WarningILXChampaign67 min
Aug 18, 1:25 PM CDTTornado WarningILXLogan, Menard65 min
Aug 18, 1:33 PM CDTTornado WarningILXDeWitt, McLean57 min
Aug 18, 1:40 PM CDTTornado WarningILXChampaign50 min
Aug 18, 2:20 PM CDTTornado WarningILXVermilion55 min
Aug 18, 2:22 PM CDTTornado WarningILXChampaign, Piatt53 min
Aug 18, 2:30 PM CDTSevere Thunderstorm WarningILXLogan, Menard45 min
Aug 18, 2:36 PM CDTSevere Thunderstorm WarningILXMacon54 min
Aug 18, 3:01 PM CDTSevere Thunderstorm WarningILXSangamon59 min
Aug 18, 3:16 PM CDTTornado WarningILXChampaign, Piatt59 min
Aug 18, 3:17 PM CDTTornado WarningILXVermilion58 min
Aug 18, 3:30 PM CDTSevere Thunderstorm WarningILXChristian, Macon60 min
Aug 18, 3:30 PM CDTTornado WarningILXDouglas60 min
Aug 18, 3:52 PM CDTSevere Thunderstorm WarningILXMoultrie38 min
Aug 18, 4:05 PM CDTTornado WarningILXEdgar, Vermilion55 min
Aug 18, 4:16 PM CDTSevere Thunderstorm WarningILXColes59 min
Aug 18, 4:24 PM CDTSevere Thunderstorm WarningILXChristian, Shelby81 min
Aug 18, 4:37 PM CDTSevere Thunderstorm WarningILXMoultrie53 min
Aug 18, 5:16 PM CDTSevere Thunderstorm WarningILXColes, Cumberland59 min
Aug 18, 5:53 PM CDTSevere Thunderstorm WarningILXEffingham67 min
Aug 18, 6:09 PM CDTSevere Thunderstorm WarningILXJasper66 min
Aug 18, 6:30 PM CDTSevere Thunderstorm WarningILXCrawford60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.